Kansas, 2010

Heat in Kansas, August 1 to 3, 2010

August 1 to 3, 2010 · NWS ICT · 26 events in 25 counties and zones

The combination of temperatures around 100 degrees and dewpoints in the low to mid 70s combined to produce oppressive heat and humidity during the afternoon and early evening hours of August 1st through August 4th. The warm temperatures topped out at 109 degrees on August 3rd.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

The combination of temperatures around 100 degrees and dewpoints in the low to mid 70s combined to produce oppressive heat and humidity during the afternoon and early evening hours of August 1st through August 4th. The warm temperatures topped out at 109 degrees on August 3rd. Heat indices ranged from 105 to 115 degrees, mainly over south-central and southeast Kansas, but also over southern portions of central and east-central Kansas. The only relief from the heat was a stout southerly wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 1, 11:43 AM CST, 17 minutes earlier.

Area forecast discussion, Aug 1, 11:43 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1243 PM CDT SUN AUG 1 2010

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

FAIRLY QUIET/VFR CONDITIONS ANTICIPATED MOST AREAS THROUGH AT
LEAST THE NEXT 24 HOURS. HOWEVER...THERE IS A SLIGHT CHANCE FOR AN
ISOLATED THUNDERSTORM OR TWO AFFECTING MAINLY THE KRSL TAF FROM
ABOUT 3 PM THROUGH ABOUT SUNSET...DUE TO A MOIST/UNSTABLE AIRMASS
IN THE PRESENCE OF A SUBTLE CONFLUENCE ZONE ACROSS WESTERN KS.
THINKING CAP MAY PROVE TOO STRONG FOR THE RELATIVELY WEAK
CONVERGENCE AND NIL MID/UPPER FORCING...BUT THERE STILL IS AN
OUTSIDE CHANCE FOR SOMETHING POPPING. DID NOT MENTION IN KRSL TAF
AT THIS TIME. OTHERWISE...SOUTHEASTERLY WINDS WILL TURN MORE
SOUTHERLY LATE TONIGHT...AND THEN SOUTH/SOUTHWESTERLY AND GUSTY BY
MID MORNING MONDAY.

ADK

&&

.PREV DISCUSSION... /ISSUED 1024 AM CDT SUN AUG 1 2010/

UPDATE...

DECIDED TO GO WITH A HEAT ADVISORY FOR SOUTH CENTRAL AND SOUTHEAST
KANSAS THIS AFTERNOON THROUGH EARLY EVENING. HEAT INDICES WILL
RANGE FROM 104-107 DEGREES...SO IT WILL BE MARGINAL...BUT FIGURED
CLOSE ENOUGH TO WARRANT A LOW-END HEAT ADVISORY. STILL
ANTICIPATING MAYBE AN ISOLATED THUNDERSTORM OR TWO THIS
AFTERNOON/EVENING WELL WEST OF I-135 AMIDST A MOIST/UNSTABLE
WEAKLY CAPPED AIRMASS AND LOW-LEVEL CONFLUENCE ZONE...ON THE BACK
EDGE OF DEPARTING MIDWEST HIGH PRESSURE. MODELS ARE ACTUALLY
SHOWING A BIT OF MID-LEVEL FLOW/DEEP LAYER SHEAR...SO IF ANYTHING
CAN FORM IT MAY BE FAIRLY STOUT...AND COULD POTENTIALLY APPROACH
SEVERE LEVELS...CAPABLE OF LOCALLY STRONG DOWNBURST WINDS.

ADK

PREV DISCUSSION... /ISSUED 636 AM CDT SUN AUG 1 2010/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

VERY LITTLE IN THE WAY OF AVIATION CONCERNS THROUGH THE NEXT 24
HOURS AND LIKELY LONGER.

SOME REMNANT CONVECTIVELY INDUCED ENERGY ALLOWED STORMS TO FESTER
OVER WEST-CENTRAL KS EARLY THIS MORNING. HOWEVER THIS ACTIVITY
DECREASED RAPIDLY AS SUNRISE APPROACHED. LEE TROUGHING IS EXPECTED
TO STRENGTHEN TODAY AS AN UPPER SHORTWAVE TOPS THE NORTHERN ROCKIES.
THIS WILL ALLOW SOUTH WINDS TO BE SLIGHTLY STRONGER BUT STILL LIGHT
COMPARED TO KANSAS STANDARDS. JUST LIKE THE LAST FEW
DAYS...CONFIDENCE IS HIGH THAT VFR CONDITIONS WILL REMAIN IN PLACE
THROUGH THIS TAF PERIOD.

LAWSON

PREV DISCUSSION... /ISSUED 317 AM CDT SUN AUG 1 2010/

DISCUSSION...
FORECAST CONCERNS...PRECIPITATION CHANCES AND TEMPERATURES FOR TODAY
AND HEAT INDEX VALUES NOW THROUGH NEXT WEEK.

SYNOPSIS:
UPPER LEVEL HIGH PRESSURE WILL CONTINUE TO DOMINATE THE PLAINS. AN
UPPER LEVEL LOW IS SPINNING OVER THE PACIFIC NORTHWEST AND IS VERY
SLOWLY MOVING EASTWARD.

TODAY AND TONIGHT:
UPPER LEVEL RIDGE AXIS WILL SET IN PLACE OVER THE PLAINS AS HIGH
PRESSURE CONTINUES TO DOMINATE THE AREA. TEMPERATURES TODAY WILL BE
IN THE MID TO UPPER 90S AS WINDS WILL SHIFT FROM THE EAST TO THE
SOUTHEAST...BRINGING IN WARMER AIR. DECIDED TO HOLD OFF ON
ISSUING AN ADVISORY SINCE H.I. VALUES ARE MARGINALLY HITTING ALONG
THE OK BORDER. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT
ACROSS THE WESTERN FRINGE OF THE FORECAST AREA. WITH THE SOUTHWEST
WINDS IN EASTERN CO AND THE SOUTHEASTERLY WINDS ACROSS KS...SHOULD
CREATE AN AREA OF CONVERGENCE. ALONG WITH THE CONVERGENT
ZONE...CAPE VALUES WILL BE 2000 J/KG AND NO CAP...STORMS SHOULD
DEVELOP. WITH LITTLE SHEAR THE MAIN THREATS WILL BE GUSTY WINDS
AND LOCALLY HEAVY RAINFALL.

MONDAY - WEDNESDAY:
UPPER LEVEL HIGH PRESSURE WILL BUILD DURING THIS PERIOD PUSHING THE
RIDGE FARTHER NORTH. A SHORTWAVE TROUGH OVER CANADA WILL FLATTEN OUT
THE RIDGE ACROSS THE HIGH PLAINS WHICH WILL ALLOW A STRONG UPPER
LEVEL JET TO SET IN PLACE. MODELS HAVE INDICATED THAT AN MCS WILL
DEVELOP AND MOVE ACROSS NEBRASKA LATE MONDAY NIGHT. SURFACE LOW
PRESSURE WILL DEVELOP ACROSS WESTERN KS ON MONDAY AS HIGH PRESSURE
MOVES EASTWARD. IN THE WAKE BEHIND THE HIGH PRESSURE...WINDS WILL
TURN TO THE SOUTHWEST BRINGING IN THE DRY AIR AND WARMER
TEMPERATURES. AS MENTIONED IN PREV FORECASTS...TRIPLE DIGIT
TEMPERATURES WILL BE ACROSS THE FORECAST AREA WITH H.I. VALUES
RANGING FROM 106 TO 112 DEGREES. WILL NOT BE ISSUING A HEAT ADVISORY
TONIGHT...MAIN CONCERN WOULD BE WHAT THE FORECASTED DEWPOINTS ARE AS
THE PERIOD GETS CLOSER TO SEE IF AN EXCESSIVE HEAT WARNING MAY BE
NEEDED.

ON TUESDAY SOUTHWEST WINDS WILL STILL PREVAIL ACROSS THE AREA SO
TRIPLE DIGIT TEMPS ARE NOT OUT OF THE QUESTION AGAIN. H.I. VALUES
WILL BE 101 TO 107 DEGREES WITH THE WARMER TEMPS ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS. CENTRAL KANSAS WILL HAVE A COLD FRONT
SLOWLY SLIDE SOUTHWARD AS THE UPPER LEVEL SHORTWAVE MOVES ACROSS THE
NORTHERN PLAINS. AS THE COLD FRONT INTERACTS WILL THE WARM MOIST
AIRMASS...COULD SEE A SLIGHT CHANCE OF THUNDERSTORMS. MAIN THREAT
WILL BE GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL. THE
FRONT WILL CONTINUE TO SLOWLY SAG SOUTHWARD ACROSS THE AREA ON
WEDNESDAY. STORM CHANCES WILL SLOWLY INCREASE SOUTHWARD AS WELL.

EXTENDED:
VERY LITTLE CHANGES WITH THE PREV FORECAST. ECMWF SEEMS TO BE
SLIGHTLY PROGRESSIVE IN MOVING THE FRONT INTO OK WHILE THE GFS
DRAPES IT ACROSS THE FORECAST AREA. BECAUSE OF LOW CONFIDENCE
CONTINUED TO KEEP THE FORECAST DRY.

DUNTEN

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ALL 5 TERMINALS TO REMAIN IN VFR STATUS THROUGHOUT THE 01/06Z TAF
CYCLE. PER "UPDATE" WILL KEEP ANY MENTION OF TSRA OUT OF THE KRSL
TAF.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    97  75 102  75 /  10  10   0   0
HUTCHINSON      96  74 103  76 /  10  10   0   0
NEWTON          95  74 101  76 /  10  10   0   0
ELDORADO        95  74 101  75 /  10  10   0   0
WINFIELD-KWLD   97  76 103  75 /  10  10   0   0
RUSSELL         97  73 103  75 /  20  20  10  10
GREAT BEND      97  73 104  76 /  20  20  10  10
SALINA          95  74 102  77 /  10  10  10  10
MCPHERSON       95  74 102  76 /  10  10   0  10
COFFEYVILLE     96  76 102  77 /  10  10  10   0
CHANUTE         93  74 100  76 /  10  10  10   0
IOLA            93  74  99  75 /  10  10  10   0
PARSONS-KPPF    95  75 101  77 /  10  10  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ082-091>093-098-
099.

&&
Hazardous weather outlook, Aug 1, 9:17 AM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1017 AM CDT SUN AUG 1 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-021530-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1017 AM CDT SUN AUG 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG THUNDERSTORMS...CAPABLE OF LOCALIZED WIND GUSTS
TO 50 MPH...MAY DEVELOP OVER WESTERN PORTIONS OF CENTRAL AND SOUTH
CENTRAL KANSAS THIS AFTERNOON AND EVENING.

HEAT INDICES WILL RANGE FROM AROUND 100 TO 107 DEGREES ACROSS THE
AREA TODAY...HIGHEST ACROSS PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS. REFER TO THE LATEST HEAT ADVISORY STATEMENT FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO WIDELY SCATTERED STRONG THUNDERSTORMS...CAPABLE OF
GUSTS AROUND 50 MPH...MAY RETURN TUESDAY AFTERNOON AND LINGER
THROUGH THURSDAY...AS ANOTHER COLD FRONT SAGS SLOWLY SOUTHEAST
TOWARD CENTRAL KANSAS.

ABOVE NORMAL TEMPERATURES AND AT TIMES HIGH HUMIDITY ARE LIKELY
THROUGHOUT THE WORK WEEK. HEAT INDICES OF 100 TO NEAR 110 DEGREES
WILL BE POSSIBLE...LIKELY HIGHEST ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS. PLEASE PAY ATTENTION TO LATER FORECAST FOR THE
POSSIBILITY OF A HEAT ADVISORY OR EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

DUNTEN/ADK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 heat. Local standard time, as filed.

Heat, Harper

When
August 1, 12:00 PM CST to 7:00 PM CST
Where
Harper forecast zone
Reported by
ASOS
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Heat, Sumner

When
August 1, 12:00 PM CST to August 3, 7:00 PM CST
Where
Sumner forecast zone
Reported by
ASOS
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Heat, Cowley

When
August 1, 12:00 PM CST to August 3, 7:00 PM CST
Where
Cowley forecast zone
Reported by
ASOS
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Heat, Chautauqua

When
August 1, 12:00 PM CST to August 3, 7:00 PM CST
Where
Chautauqua forecast zone
Reported by
ASOS
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Heat, Montgomery

When
August 1, 12:00 PM CST to August 3, 7:00 PM CST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Heat, Butler

When
August 1, 12:00 PM CST to August 3, 7:00 PM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Heat, Sedgwick

When
August 1, 12:00 PM CST to August 3, 7:00 PM CST
Where
Sedgwick forecast zone
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Heat, Elk

When
August 1, 12:00 PM CST to August 3, 7:00 PM CST
Where
Elk forecast zone
Reported by
ASOS
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Heat, Wilson

When
August 1, 12:00 PM CST to August 3, 7:00 PM CST
Where
Wilson forecast zone
Reported by
ASOS
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Heat, Neosho

When
August 1, 12:00 PM CST to August 3, 7:00 PM CST
Where
Neosho forecast zone
Reported by
ASOS
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Heat, Labette

When
August 1, 12:00 PM CST to August 3, 7:00 PM CST
Where
Labette forecast zone
Reported by
ASOS
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Heat, Harvey

When
August 1, 12:00 PM CST to August 3, 7:00 PM CST
Where
Harvey forecast zone
Reported by
ASOS
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Heat, Allen

When
August 1, 12:00 PM CST to August 3, 7:00 PM CST
Where
Allen forecast zone
Reported by
ASOS
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Heat, Rice

When
August 1, 12:00 PM CST to August 3, 7:00 PM CST
Where
Rice forecast zone
Reported by
ASOS
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Heat, Reno

When
August 1, 12:00 PM CST to August 3, 7:00 PM CST
Where
Reno forecast zone
Reported by
ASOS
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Heat, McPherson

When
August 1, 12:00 PM CST to August 3, 7:00 PM CST
Where
McPherson forecast zone
Reported by
ASOS
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Heat, Barton

When
August 1, 12:00 PM CST to August 3, 7:00 PM CST
Where
Barton forecast zone
Reported by
ASOS
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Heat, Ellsworth

When
August 1, 12:00 PM CST to August 3, 7:00 PM CST
Where
Ellsworth forecast zone
Reported by
ASOS
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Heat, Kingman

When
August 1, 1:00 PM CST to 7:00 PM CST
Where
Kingman forecast zone
Reported by
ASOS
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Heat, Lincoln

When
August 2, 12:00 PM CST to 7:00 PM CST
Where
Lincoln forecast zone
Reported by
ASOS
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Heat, Saline

When
August 2, 12:00 PM CST to 7:00 PM CST
Where
Saline forecast zone
Reported by
ASOS
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Heat, Marion

When
August 2, 12:00 PM CST to 7:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Heat, Chase

When
August 2, 12:00 PM CST to 7:00 PM CST
Where
Chase forecast zone
Reported by
ASOS
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Heat, Greenwood

When
August 2, 12:00 PM CST to 7:00 PM CST
Where
Greenwood forecast zone
Reported by
ASOS
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Heat, Woodson

When
August 2, 12:00 PM CST to 7:00 PM CST
Where
Woodson forecast zone
Reported by
ASOS
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Heat, Allen

When
August 2, 12:00 PM CST to 7:00 PM CST
Where
Allen forecast zone
Reported by
ASOS
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258637, 258638, 258639, 258641, 258642, 258654, 258655, 258657, 258658, 258661, 258663, 258665, 258666, 258667, 258669, 258670, 258671, 258673, 258636, 258643, 258644, 258647, 258648, 258650, 258651, 258653.